Animal tranquilizer being found in Wicomico County street drugs
WICOMICO COUNTY, Md. – Local first responders say they’re battling a new challenge in the fight against the opioid crisis.
New Challenge In Opioid Crisis
Xylazine, a powerful animal tranquilizer, is increasingly being found in the toxicology reports of those who have suffered fatal overdoses. According to the CDC, xylazine has no specific antidote.
When the drug is mixed with opioids or stimulants, life saving measures become a bit more complicated. “When we start to resuscitate them, we usually use naloxone pretty early, if we suspect a narcotic. But, we’re finding that we’re giving patients naloxone, and they’re not coming back as quickly, or the respirations at least aren’t,” said Salisbury EMS Assistant Chief Chris Truitt.
The problem lies in how overdose reversing drugs, like naloxone or Narcan, interact with xylazine. “Since the animal tranquilizer, which is not approved for human consumption whatsoever, is not an opioid, the Narcan or naloxone is not going to be effective at reversing that,” said Wicomico County Opioid Coordinator Christina Bowie-Simpson.
Time is Crucial
While Truitt says using narcotics recreationally is never a good idea to begin with, it’s the unknowns of what’s actually in the street drugs that heightens the risk. “There’s really no indication of what is in it. You’re going off of the basis of trust of whoever is selling this to you or giving this to you. So, it can really be a mixed bag of what the patient is getting,” he said.
And, when that “mixed bag” turns into an overdose, Truitt says each moment it takes to administer the proper care is precious. The longer those actions are put off, the higher the risk for serious complications, such as brain damage, or death.
“Folks have kind of gotten used to that Narcan is going to help and everything’s okay. Well, if you give them Narcan and they have something else, then they’re not calling us as quickly because they think the Narcan will work,” he said. “There’s an added stress to it. We’re very fortunate that we’ve got four staffed ambulances and three staffed capital pieces that, if the ambulance isn’t available, we send a fire truck.”
That’s why the Wicomico County Health Department is adding some new information into their free Narcan training, according to Bowie-Simpson. “Now there’s this new layer that we have to be really aware of, and provide education. So, being Narcan trained is huge,” she said. “What we’re doing now when we’re training people is we’re letting them know that we are seeing xylazine and these animal tranquilizers that are not responsive to the Narcan.”
This is where attention on measures like rescue breathing is being increased. “After you administer the Narcan to the individual, if the breathing has been restored, then they may not necessarily need that additional measure,” said Bowie-Simpson. “Because xylazine, or these animal tranquilizers, are not responding to the Narcan, that step is really, really important.”
However, Bowie-Simpson says using naloxone or Narcan in an overdose situation, and calling 911, should still be the first steps taken. “Each case is going to be a little bit different. We just want to make sure that we’re doing everything we possibly can to get that person the medical assistance that they need,” she said. “Even though this may not be effective for the xylazine, it is with other opioids and other drugs as well. So, we need to make sure that we’re still administering that Narcan.”
Knowing the Signs, Preparing to Respond
Because xylazine works on the central nervous system, it can cause a lack of oxygen in the body, says Bowie-Simpson. Those effects might help people know what’s really in the drugs they may be using. “If there are people out there who may be using drugs, and they’re noticing wounds not healing, that could be a really good indication that what they may be using is really tampered with this animal tranquilizer and can be very, very dangerous,” she said.
And, if you do find yourself in a situation where someone is overdosing, there are some key steps you can take to increase their chances of survival. Truitt says you should look out for signs such as constricted pupils, slowed breathing, and grogginess. If you suspect the individual is overdosing, Truitt says you should immediately dial 911.
While waiting for first responders to arrive, Truitt says you can give them Narcan or naloxone if you have it on hand. You should also attempt to keep the overdosing individual awake and talking. If you’re driving while the overdose is happening, you should pull over, says Truitt. “We’d rather show up and not be needed than be needed later on. Make sure they’re in a safe environment,” he said.